Arkansas, 2022

Tornado and Damaging Wind in Arkansas, November 4, 2022

November 4, 2022 · NWS SHV · 2 events in 2 counties and zones

A strong upper level trough progressed through the Rockies and into the Central and Southern Plains during the day on November 4th, enhancing strong surface low development over the Upper Red River Valley into Oklahoma. This produced a strong pressure gradient over the Southern Plains and Lower Mississippi Valley, allowing for very rich Gulf moisture to surge north across the Ark-La-Tex area…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level trough progressed through the Rockies and into the Central and Southern Plains during the day on November 4th, enhancing strong surface low development over the Upper Red River Valley into Oklahoma. This produced a strong pressure gradient over the Southern Plains and Lower Mississippi Valley, allowing for very rich Gulf moisture to surge north across the Ark-La-Tex area into Eastern Oklahoma and much of Arkansas. This generated moderate instability across these areas during the afternoon, as temperatures rose into the lower to mid 80s. Very strong wind shear was also in place over these areas, with the upper trough reinforcing a cold front southeast into Southeast Oklahoma, Western Arkansas, and East Texas. This trough enhanced large scale forcing along the front, with discrete supercell development also occurring ahead of the main line of storms over portions of East Texas, Southeast Oklahoma, and Southwest Arkansas. Multiple tornadoes, some strong, touched down across these areas, with additional instances of damaging winds also reported before the line of storms overtook these discrete supercells and shifted east across the remainder of East Texas, Southwest Arkansas, and into North Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 4, 5:14 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Nov 4, 5:14 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
614 PM CDT Fri Nov 4 2022

...New AVIATION...

.SHORT TERM...
(This evening through Saturday Night)
Issued at 209 PM CDT Fri Nov 4 2022

Thunderstorm development is currently underway across portions of
the Fort Worth metroplex, with further development still expect to
the east of that. This eventual line of thunderstorms is still
expected to start trekking east across the region, with activity
ongoing to start the short-term. By 03z, the line should be
effecting portions of NW Louisiana and SW Arkansas, with the
threat for severe weather remaining for a few hours beyond this.
At this point in the life cycle of the QLCS, the primary severe
threats should be shifting towards damaging winds, with an
embedded QLCS tornado threat as well. The threat for severe
weather should exit the region with the line around 5-6am, with a
slight decrease in threat overall as instability decreases
overnight.

As the front pushes through the area, temperatures will begin to
fall overnight. Given the cold air advection, lows will range from
the low-40s north, to upper 50s south. The cold front also looks
to quickly rebound, influencing highs tomorrow with mid-60s north,
and low to mid-70s south. As the skies clear into tomorrow night
and winds decouple, temperatures should drop into the low to
upper-40s.

/44/

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 209 PM CDT Fri Nov 4 2022

Beginning Sunday, the cold front which is expected to bring severe
weather this evening and overnight will be to our SE but begin a
gradual northward retreat back across the region through the day on
Sunday. In the process, warm air advection showers will be possible
late Sunday through Monday as the warm front eventually lifts back
north of the region. Although thunderstorms are unlikely, we cannot
rule out a few isolated storms in addition to the scattered showers
on Monday as daytime heating may provide just enough instability for
slightly deeper convection. Otherwise, the general theme for much of
next week will be the above normal temperatures through Thursday as
upper-level ridging builds across the Lower/Mid MS Valley.

By Wednesday and especially Thursday, the upper-level ridge will
migrate NE into the Tennessee/Ohio Valleys and eventually the Mid
Atlantic by the end of the week. This will allow for the next major
trough and cold front to spill out of the Rockies eastward into the
Plains and central CONUS with another chance for convection by late
Thursday into Friday. This cold front is also expected to usher in a
noticeably cooler air mass as post-frontal temperatures on Friday
are only expected to reach into the 60s to lower 70s for afternoon
highs. Lows on Friday night will fall into the upper 30s north to
lower and mid 40s south as high pressure builds into the region for
next weekend.

/19/

&&

.AVIATION...
(00Z TAFS)
Issued at 603 PM CDT Fri Nov 4 2022

For the 05/00Z TAFs, active weather will result in deteriorating
flight conditions through the next several hours as a line of
powerful storms progresses from west to east, bringing heavy
precipitation, with drops into LIFR VIS and CIGS likely. Gusty
winds continue ahead of and within the main line of storms, with
LLWs potentially posing a concern for smaller craft. Conditions
will quickly clear behind the line from west to east as soon as
05/06Z across northern and western airspace.

/26/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  52  68  50 /  50 100   0   0
MLU  85  58  71  50 /  10 100  10   0
DEQ  78  44  65  42 /  90 100   0   0
TXK  80  49  65  48 /  70 100   0   0
ELD  81  50  68  44 /  40 100   0   0
TYR  82  48  64  51 /  90  80   0   0
GGG  83  48  66  48 /  80  90   0   0
LFK  85  51  71  50 /  70  90   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....15
AVIATION...26
Hazardous weather outlook, Nov 4, 7:44 AM CST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
844 AM CDT Fri Nov 4 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051345-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
844 AM CDT Fri Nov 4 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are likely to begin affecting the
region late this afternoon and continue through the evening and
overnight hours. This threat will occur along a frontal boundary
that will shift east across the region with very warm and unstable
air ahead of the front along with increasing shear. Damaging winds,
hail, and tornadoes will all be possible. A few particularly strong
and significant tornadoes cannot be ruled out, especially across the
western half of the region to include Southeast Oklahoma, East Texas
and the adjacent areas of Southwest Arkansas and Northwest Louisiana.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through the
overnight hours.

19

In the hours before

Local storm report, Nov 4, 6:03 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
703 PM CDT FRI NOV 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TORNADO          6 ESE DETROIT           33.63N 95.17W
11/04/2022                   RED RIVER          TX   TRAINED SPOTTER

            TREE SNAPPED IN HALF, MANY POWER POLES DOWN.

&&

RK
Local storm report, Nov 4, 6:07 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
707 PM CDT FRI NOV 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TORNADO          5 W DAINGERFIELD        33.04N 94.82W
11/04/2022                   MORRIS             TX   FIRE DEPT/RESCUE

            SIGNIFICANT DAMAGE.

&&

RK
Local storm report, Nov 4, 7:27 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
827 PM CDT FRI NOV 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TORNADO          HUGHES SPRINGS          33.00N 94.63W
11/04/2022                   CASS               TX   FIRE DEPT/RESCUE

            SIGNIFICANT DAMAGE INSIDE CITY LIMITS.

&&

RK
Local storm report, Nov 4, 7:29 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
829 PM CDT FRI NOV 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TORNADO          4 WNW DAINGERFIELD      33.05N 94.80W
11/04/2022                   MORRIS             TX   LAW ENFORCEMENT

            CONSIDERABLE TREES UPROOTED AND OR SNAPPED
            ACROSS RURAL COUNTY ROADS TO THE WEST AND
            NORTHWEST OF DAINGERFIELD. TORNADO DEBRIS
            SIGNATURE CORRELATES TO THE DAMAGE ACROSS
            MORRIS COUNTY.

&&

13
Local storm report, Nov 4, 7:31 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
831 PM CDT FRI NOV 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TORNADO          2 E NAPLES              33.21N 94.65W
11/04/2022                   CASS               TX   LAW ENFORCEMENT

            CONSIDERABLE TREES UPROOTED AND/OR SNAPPED
            NEAR NAPLES AND JUST EAST OF NAPLES IN
            EXTREME NORTHWEST CASS COUNTY. TORNADO
            DEBRIS SIGNATURE CORRELATES TO DAMAGE BEING
            A RESULT OF A TORNADO ACROSS THIS AREA.

&&

13
Local storm report, Nov 4, 7:34 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
834 PM CDT FRI NOV 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TORNADO          9 SSE DE KALB           33.38N 94.56W
11/04/2022                   BOWIE              TX   LAW ENFORCEMENT

            WIDESPREAD TREES DOWNED NEAR AND JUST SOUTH
            OF THE I-30 CORRIDOR SOUTH AND WEST OF NEW
            BOSTON. TORNADO DEBRIS SIGNATURE CORRELATES
            TO THE DAMAGE BEING A RESULT OF A TORNADO.

&&

13

The radar

The Western Arkansas radar (KSRX), 146 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Howard

When
November 4, 7:37 PM CST to 7:43 PM CST
Where
Howard County, 2.78 mi WSW of Center Pt to 2.19 mi S of Muddy Fork
Rating
EF2
Path length
8.14 mi
Path width
200 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
34.018, -93.976

An EF-2 tornado with estimated maximum winds near 115 mph touched down near the intersection of Possum Hollow Road and Highway 26 just southwest of the Center Point community, where a metal outbuilding was destroyed and numerous trees were snapped or uprooted. The tornado continued northeast damaging chicken houses near Madison Street and significantly damaged a mobile home off of Billings Road and Highway 278. The tornado continued to snap and uproot trees in a heavily forested area southwest of Briar before lifting just north of Muddy Fork Road.

Thunderstorm Wind, Hempstead

When
November 4, 7:56 PM CST
Where
Hempstead County, 1.07 mi SSE of Fulton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.606, -93.813

Thunderstorm winds caused a tractor trailer to overturn on the I-30 bridge over the Red River near Fulton, blocking both the east and west-bound lanes.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyThe tornado archive for Arkansas, 2022Warnings in Arkansas, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057258, 1057259.